MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-16-40-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a concerto coil that failed to detach.The patient was being treated for an aneurysm.Vessel tortuosity was minimal.It was reported that the concerto coil was prepared per manufacturer instructions for use and advanced through the catheter and deployed.The surgical nurse attempted to detach the coil with the id-1 instant detacher but it did not detach.The surgical nurse then used the manual break method to attempt to detach the coil but the manual detachment was also not successful.The coil and pusher were removed and replaced with another concerto coil which was deployed without issue.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Product analysis #703746170:equipment used: vis (m-77148), 203cm ruler (m-83360), camera (panasonic lumix dmc-zs5) analysis findings: the concerto coil (model: pv-16-40-helix lot: a482284) was returned for analysis within a shipping box, within a resealable plastic pouch; within a resealable plastic biohazard pouch; without a dispenser coil and without an introducer sheath.The concerto inner pouch label was also returned.There was no instant detacher returned with the device.The concerto coil was decontaminated as per dpqa163.The concerto pusher was found broken between the positive load indicator and break indicator with the actuator interface, positive load indicator and part of the coupler tube not returned for analysis.The release wire was extending out of the broken end ~4.5cm.The break indicator was found intact.The coin was found against the lumen stop.Blood was found under the pusher jacket.The shield coil was found intact and the implant coil was found still attached and undamaged.The exposed release wire was pulled and the coin did not retract out of the lumen stop.The outer jacket was removed, and blood was confirmed to be occluding the lumen stop and dried on the coin.The device was put into an ultrasonic cleaner with enzyte to dissolve the dried blood.The release wire was retracted again, and the coin retracted out of the lumen stop, successfully causing the implant coil to detach with no issues.No other anomalies were observed.Based on the analysis performed, the concerto coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached.There is evidence that a manual detachment was performed; however, the break was between the positive load indicator and break indicator and not at the correct location at the break indicator.Mechanical detachment using an instant detacher could not be confirmed.The likely cause of the non-detachment was the dried blood found under the pusher jacket.If the blood coagulates within the lumen stop and over the coin, the release wire would encounter resistance during detachment, and causing the actuator interface to separate from the release wire as well as preventing the coin to retract.Possible cause for the blood to backflow up retainer ring/lumen stop and up the outer jacket are: continuous flush not performed during the procedure or damage to the outer jacket/retainer ring (which was not found during analysis).There was no malfunction of the device or non-conformance to specification identified that led to the non-detachment.There is no indication that the event is related to a potential manufacturing issue.Since the instant detacher, actuator interface, positive load indicator and proximal portion of the coupler tube were not returned, any contribution of the instant detacher, actuator interface, positive load indicator and proximal portion of the coupler tube to the non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from a healthcare provider (hcp), via a manufacturing representative (rep), indicated the aneurysm measured approximately 40x40 mm.Three attempts each were made with the instant detacher and manual methods.There were no issues encountered prior to the non-detachment, and no damage was observed to the pushwire.

Brand Name
CONCERTO PGLA HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10048937
Report Number2029214-2020-00450
Device Sequence Number16983735
Product Code KRD
UDI-Device Identifier00847536017078
UDI-Public00847536017078
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2020
Device Model NumberPV-16-40-HELIX
Device Catalogue NumberPV-16-40-HELIX
Device Lot NumberA482284
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2020
Supplement Date Received by Manufacturer05/11/2020
06/15/2020
Initial Report FDA Received Date05/12/2020
Supplement Report FDA Received Date05/15/2020
06/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR